Pharmacy Services Alerts
Rolapitant (Varubi) Injectable Emulsion: Risk of Anaphylaxis and Other Serious Hypersensitivity Reactions
Jan 23, 2018 8:12 AM
**Due to an update in May 2019 to the FDA.gov website, provided links may not appropriately redirect. Please visit www.fda.gov/drugs/drug-safety-and-availability to see the most recent FDA Medication Safety Alerts and Safety Communications or to search for specific alerts or communications.**
There have been reports of anaphylaxis, anaphylactic shock, and other serious hypersensitivity reactions with rolapitant injectable emulsion in the postmarketing setting. Some of these reactions necessitated hospitalization. Hypersensitivity reactions typically occurred during or soon after administration of rolapitant with a majority of reactions occurring within the first few minutes. Rolapitant is used for the prevention of delayed chemotherapy-induced nausea and vomiting in adults and often combined with other antiemetics. Rolapitant oral tablets are also available, but this new warning applies only to the injectable emulsion.
The manufacturer, Tesaro, recommends that healthcare providers watch for hypersensitivity or anaphylaxis during and following rolapitant administration. The company has also added a new contraindication and warning to the Prescribing Information. Appropriate treatment measures (eg, epinephrine, antihistamines) should be readily available. Screen patients for hypersensitivity to soybean oil or any other component of the rolapitant injectable emulsion. Due to the risk of cross reactions to other allergens, ask patients about allergies to legumes or related allergies. Do not give rolapitant injectable emulsion to patients at risk for hypersensitivity and do not rechallenge patients who experienced a hypersensitivity reaction with rolapitant.
For more information:
- FDA Medwatch Alert – January 16, 2018
- Health Care Provider Letter – January 2018